Why you should Look both ways before starting new HIV meds
Many drugs that are taken orally—both HIV and non-HIV drugs—depend on your stomach and liver to break them down into usable parts. This process is called “metabolism.” Normally, your body can process both food and a number of different drugs at the same time without any problem. But some drugs don’t mix well, and the resulting collision can be serious. This is especially true with certain HIV meds. It’s vital that your doctor and pharmacist know about all the meds (herbals and OTC meds too) that you’re taking to help avoid problems.
Divas Live Some drugs are major divas, demanding special conditions and hogging the spotlight. Like a temperamental singer who refuses to come on stage unless it’s stocked with the right brand of bottled water, some drugs demand that the stomach be percolating with lots of acid. Other drugs need exactly the opposite.
But the stomach isn’t the only place a drug can throw a major tantrum. Once into the bloodstream, drugs often need chemicals, called “enzymes,” that your liver produces to break them down further. Some drugs are able to tie up all the enzymes they need and more, leaving nothing left over for other drugs.
Your doctor can usually deal with such diva drugs by telling you to eat (or not eat) before taking meds. But when two divas must share the stage, the ensuing catfight can be dramatic— and possibly harmful to your body. HIV meds and tummy meds can be just like this—neither wanting to share the stage with the other.
Taking Special Care The potential for problems between HAART and GI meds is no small matter. The University of Pennsylvania study (page 2) found that 39% of people on HAART were also using OTC and prescription meds for heartburn or GERD.
With so many people taking OTC and prescription GI medications, it is important to know that some of them do not mix well with certain HIV meds (see “Drug Trafficking,” page 6). And while it is true that NRTIs (or “nukes”) have relatively few problems mixing with most stomach medications, some NNRTIs (or “non-nukes”) and protease inhibitors (PIs) give cause for vigilance.
“Doctors must ask patients about OTCs and complementary treatments they are taking for this or any other medical problem,” says Dr. Wohlfeiler. “And patients need to be proactive about telling their docs.” This can be particularly true for certain HIV meds.
Of all of the HIV meds, protease inhibitors have the most potential for interacting with other drugs. Though Reyataz may be a good option for people who have chronic diarrhea, it definitely presents the biggest challenge for people with heartburn and GERD. If you are on Reyataz or thinking about taking it, it’s vital that your doctor knows everything you also take to soothe your tummy troubles.